Jump to content

Chemo Question


Justakid

Recommended Posts

I am currently on Taxol and Carboplatin. Before the chemo is administered I get benadryl and steriods in my IV. Does anyone know if this is how those two chemo drugs are administered? Has anyone had these two chemo drugs without the benadryl and steriods?

I am getting ready to have "full" chemo and the benadryl and steriods make me very ill, am wondering if anyone else has/had these problems. If I recall the taxol or carboplatin can cause problems without the steriods and benadryl?

Anyone have any thoughts on this?

Link to comment
Share on other sites

I always got benadryl and steroids before receiving taxol and carboplatin. They are given so you tolerate the chemo better and decrease the risk of side effects while they are being administered. If they are making you sick, you might ask the doctors/nurses if there is an alternative they could give you.

Jane

Link to comment
Share on other sites

Beth,

I doubt they would give you the chemo without the steroids. They also normally give drugs before the chemo for nausea. Are you not getting any anti-nausea meds? The benadryl is a precaution against allergic reaction. Are you getting sick WHILE you are getting one or both of these drugs, or is it later, during the chemo of after everything? When you say "ill" are you meaning nausea or sick to your stomach? I don't think we hear too often about the steroids and benadryl making people sick (other side effects, but not that one so much), so I'm wondering if it isn't the chemo making you sick.

Peggy

Link to comment
Share on other sites

Peggy -

The steriods are more of a delayed reaction, usually start to feel sick to my stomach the evening of chemo. I do receive nausea meds in my IV too, I tak Emend and Zofran on top of it. I get a rash all over my torso and face that evening too.

The benadryl I can feel the minute it hits my viens, I get very dizzy and lightheaded, couple weeks ago I passed out in the chair from it. Scared the Nurses half to death. They kept grabbing me and asking me my middle name to make sure I was still there. Had a hard time thinking and prossessing thoughts.

They cut back on the steriods and benadryl. BUT I start full chemo soon, doesn;t that mean they will increase the benadryl and steriods?

Link to comment
Share on other sites

Beth,

Boy, breaking out in the rash sure sounds like some kind of allergic reaction. Does your doctor know you are having these problems? I'm assuming when you say you will be getting "full chemo" that you mean you are going to be getting a larger does of the taxol/carbo - right? or are they going to give you something new?

If it's the SAME chemo, and if it were me, I would be darn sure that your oncologist knows you are having this problem when you get the benadryl, and also about the rash. An allergic reaction to ANY drug can be very, very dangerous.

Best of luck (but mostly prayers) to you, Beth.

Love,

Peggy

Link to comment
Share on other sites

Beth,

I also got both steroids, benadryl, anti-nausea drugs and also Ativan to calm me down before I had the Taxol/Carbo chemo. I suggest that they slow the drip down. The benadryl causes burning at the IV site and will make you very sleepy, (for me that was a good thing), but you may have a better reaction if they slow down the drip for all the meds.

Just a suggestion, Good Luck!

TAnn

Link to comment
Share on other sites

Thanks for everyones responses!

To answer a few questions that have come up.....I should be starting "full" strength chemo of taxol and carboplatin next week. These are the chemo treatments without radiation, I understand that when you have radiation the chemo treatments are not as strong as without radiation.

I just don't understand this disease or treatment at all, everytime I think I know what is going on someone changes the rules!

I was feeling slightly better this afternoon, now that evening has come I feel like tar again! My last radiation and chemo were last week and I thought I would get a break this week, yeah right!

See the Dr's on Monday, have an entire list of questions and concerns about these additional 4 chemo treatments, I'm terrified! If I feel this nasty now what's going to happen next week?

I'll say a prayer and beg that everything goes smoothly with chemo and I don't react to the steriods, benadryl and stronger chemo, cross your fingers and I'll cross mine...things can only get better from here right! I have climbed the hill and now I'm coming down the other side!

Maybe being scared is good because I am paying more attention to what's going on around me! I don't want to say it........but I need to.......I'm scared that these next chemos are going to kill me or make me deathly ill.....don't ask me why I think that, I know it's crazy! But I do feel better now that I got it off my chest! My God, when do you stop feeling sorry for yourself! Is it just me?! Have I lost my mind?!

Thanks so much for listening, I can say things here that I can't to my family!

I know tomorrow morning will bring a better attitude!

Link to comment
Share on other sites

Oh Beth,

This is a frightening thing for anybody to go through. I imagine your anxiety is from passing out. I too would fear the treatment. Are you sure that your passing out didn't have someting to do with that anxiety, because the reaction you had could definately trigger a fear induced fainting spell. Perhaps meditation and deep breathing would help, along with the Ativan.

I am on a clinical trial, with the famous GVAX doctor, Neumanatis.

The GVAX trial is really hard to get into, because of the FDA. They had a death from a lady, trying to retrieve a cancer sample from inside the lung. Now they only take superficial nodules or plueral fuid. They are doing something new called CT2103 (Docitaxol) and carboplatin. I have had no side effects- a little indigestion that is easily treated with Maalox. No nausea, no hair loss...nothing so far. This is only weel 4, but so far so good. I am working full time too. My blood counts dropped pretty low though, but it didn't keep me from treatment. This Docitaxol binds to the cancer, so you can administer more of a dose with fewer side effects. It is only in trial though. They are also doing a vaccine made from other's tumors and something called PT100. It depends on your health and prior treatment. I have only done one round of chemo (Cisplatin/VP16), along with radiation. Then had surgery. I was cancer free for a year and a 1/2, but had tiny nodules that turned out to have been cancer all along. They never showed up on a PET scan , because they were so small. I will let you know about the treatment's progress. We do have people who fly in monthly.

Cheryl

Link to comment
Share on other sites

Hey, I meant paclitaxol, not docitaxol. They are very close. I just want to be prcise for those perhaps thinking of this option. Not bad side efects. Mainly fatique. My blood counts are a bit low, but nothing like when I did VP16 and cisplatin, along with radiation. Best of all, I have HAIR! HA! I can not help it, women and their vainity!

Cheryl

Link to comment
Share on other sites

Beth,

My dad is on Taxtore, but does recieve both steroids the day before and after chemo, they say to keep his white blood cells up, and benedril the day of before chemo cause he had an alergic reaction to Taxtore the first day. I dont think it is at all uncommon, and he gets both through IV...

hope this helps...

Jamie

Link to comment
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Restore formatting

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.

×
×
  • Create New...

Important Information

By using this site, you agree to our Terms of Use. We have placed cookies on your device to help make this website better. You can adjust your cookie settings, otherwise we'll assume you're okay to continue.